Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 1, 2022, 2:52 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2022, 2:52 PM MDT (20:52 UTC)
- Expired
- Jul 1, 2022, 5:53 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:30 PM MDT | FLASH FLOOD | 7 Sse Capitol Reef Np, UT | A 3+ FOOT FLOOD WAVE PASSED THROUGH PLEASANT CREEK WITHIN CAPITOL REEF NATIONAL PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
215
WGUS55 KSLC 012052
FFWSLC
UTC017-055-020000-
/O.NEW.KSLC.FF.W.0017.220701T2052Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
252 PM MDT Fri Jul 1 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...Specifically for
portions of Capitol Reef National Park...
* Until 600 PM MDT.
* At 252 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across portions of Capitol Reef National Park including
Burro, Cottonwood, Five Mile Washes and Sheets Gulch. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, NOTAM Bullfrog Road where the pavement
changes to dirt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
3813 11102 3807 11115
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD2 follow-up statements
037
WGUS75 KSLC 012257
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
457 PM MDT Fri Jul 1 2022
UTC017-055-020000-
/O.CON.KSLC.FF.W.0017.000000T0000Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
457 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
At 457 PM MDT, Doppler radar indicated thunderstorms had produced
heavy rain across portions of Capitol Reef National Park including
Burro, Cottonwood, Five Mile Washes and Sheets Gulch. Between 300 PM
MDT and 400 PM MDT, radar estimated that between 0.5 and 0.75 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes.
Some locations that will experience flash flooding include...
Capitol Reef National Park and NOTAM Bullfrog Road where the
pavement changes to dirt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
3813 11102 3807 11115
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD399
WGUS75 KSLC 012353
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
553 PM MDT Fri Jul 1 2022
UTC017-055-020003-
/O.CAN.KSLC.FF.W.0017.000000T0000Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
553 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GARFIELD
COUNTY...SOUTH CENTRAL WAYNE COUNTY AND CAPITOL REEF NATIONAL PARK...
The heavy rain has ended. While additional light showers and
thunderstorms will be in the area into early this evening, flooding
is no longer expected to pose a threat.
LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
3813 11102 3807 11115
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:23 AM MDT, 11 hours 29 minutes earlier.
Area forecast discussion, Jul 1, 3:23 AM MDT, 11 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
323 AM MDT Fri Jul 1 2022
.SYNOPSIS...A drier airmass will continue to build into the region
today, though at least isolated thunderstorms are expected this
afternoon and evening across much of the state. A persistent trough
will slowly shift eastward near the Pacific Coast, increasing
southwesterly flow across first western Utah Saturday, spreading
east Sunday into Monday...bringing a transition from monsoon
conditions to critical fire weather conditions.
&&
.SHORT TERM (Through 12Z Monday)...Morning upper air and satellite
analysis clearly shows the monsoon surge gradually shifting east,
with increased moisture still located across southern and eastern
Utah. Meanwhile, a persistent and slow moving trough is located
near the Pacific Northwest Coast.
The previously mentioned trough will continue dry air advection
across the region through the day today. That said, sufficient
moisture remains for afternoon and evening convection. HREF mean
SBCAPE values are expected to range between 500-750 J/kg or so
across the northern third of Utah, with much of the remainder of
the state from the mountain spine east around 250-500 J/kg. Near
the Idaho/Utah border, deep layer shear will increase to 20-25 kts
or so by afternoon. Across the southern and eastern portions of
the state, storm motions will largely be slow and toward the
northeast.
This will result in the potential for at least transitory periods
of organized convection across northern Utah (though likely
remaining relatively isolated), while the threat of slow moving
storms near the terrain and adjacent valleys will be the higher
concern across southern Utah. Precipitable water values are still
near 0.80-1.00" across eastern Utah. Given mid/low level moisture
is still elevated and storm motions are slow, with the potential
for training, isolated flash flooding cannot be ruled out across
southern/eastern Utah today, but is less likely than the last few
days.
As dry air advection continues, expect winds to increase along the
western tier of Utah Saturday afternoon and evening. As the trough
slowly trudges eastward Sunday, stronger winds will build eastward
across the state. This will transition the threat of impactful
weather from convection to critical fire weather conditions over
the 4th of July weekend. Caution is urged with any items that
create sparks in areas of critical fire weather conditions.
.LONG TERM (After 12Z Monday)...Winds will stay elevated through
Monday as a trough lifts northward over the PacNW. The consensus
with ensemble guidance is for slightly lower speeds compared to
Sunday, but strong enough that critical fire weather conditions
will continue. A dry cold front associated with the trough is
expected to move through, which will result in a slight cool down
from Sunday, but minimum relative humidity values will be in the
teens for much of Utah. Southwest wind gusts over 30 knots are
likely for the west deserts, while much of Utah will have gusts
exceeding 25 knots.
Warming conditions are expected Tuesday as the trough lifts,
resulting in lighter winds. Ensembles are in good agreement in
ridging retrograding westward. A small set of guidance,
particularly the 00Z GFS and several GEFS members bring slight
chances for showers and thunderstorms, especially for portions of
southern and eastern Utah. This is an outlier compared to EPS and
CMCE guidance, but even if conditions stay largely dry, enough
monsoonal moisture could build into Utah for elevated showers or
thunderstorms with gusty outflow winds.
As the ridge builds further west, precipitable water values over
Utah will decrease, with any shower or thunderstorm chances
decreasing. Warming conditions are expected through later in the
week. Wednesday will have highs around 5-10F warmer than average,
with slight increases through Friday. Many valleys will reach into
the upper 90s and triple digits Thursday, not quite record warm,
but only a few degrees off at many places. Similar conditions are
expected Friday.
&&
.AVIATION...KSLC...Southerly winds are expected to increase
around 15Z, with gusts around 20 knots through 20Z. Winds are
expected to transition to northwest around 20Z. There is a slight
chance for light rain from 20-03Z, but gusty, erratic outflow
winds are more likely from any showers or thunderstorms. Winds
will transition to southeast around 03Z.
.REST OF UTAH AND SOUTHWEST WYOMING...Dry conditions are expected
much of the day, but scattered showers and thunderstorms during
the afternoon are expected with the chance for gusty, erratic
outflow winds. Showers and thunderstorms will diminish from
00-03Z. Southwest winds are expected to gust upwards of 20 knots
in southwest Utah.
&&
.FIRE WEATHER...Drier air will continue to build into the state
today. That said, at least isolated thunderstorms are expected
across much of the region, with gusty and erratic winds. As a
stubborn trough remains near the Pacific Northwest through the
weekend into early next week, stronger south to southwest flow
will build into western Utah Saturday, expanding to eastern Utah
Sunday into Monday. This combined with very low humidities and
poor overnight recoveries will bring the threat of critical fire
weather conditions. For now, the most probable area to see
critical fire weather conditions will be the western tier of fire
weather zones including 478, 492, 495 and 497. Upgraded the going
Fire Weather Watch to a Red Flag Warning for these zones Saturday
through Monday. With winds increasing across central and eastern
Utah Sunday...this warning may need to be expanded.
The upper level ridge is expected to build westward once more
Tuesday into Wednesday, bringing a likely reprieve from the
critical fire weather conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Saturday to 9 PM MDT Monday for
UTZ478-492-495-497.
WY...None.
&&
Kruse/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Jul 1, 2:06 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
206 PM MDT Fri Jul 1 2022
WYZ021-012045-
Southwest Wyoming WY-
206 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northeastern Uinta
County through 245 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 22 miles southwest of Granger, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyman and Church Buttes.
This includes Interstate 80 in Wyoming between mile markers 39 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 11037 4149 11031 4148 11005 4122 11005
4121 11006
TIME...MOT...LOC 2005Z 281DEG 15KT 4136 11026
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jul 1, 2:08 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
208 PM MDT Fri Jul 1 2022
UTZ113-114-012100-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
208 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southeastern
Duchesne County through 300 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starvation Reservoir, or 7 miles southwest of Duchesne, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duchesne, Starvation Reservoir and Bridgeland.
This includes US Route 40 between mile markers 77 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 11063 4021 11058 4022 11016 4004 11012
3994 11020
TIME...MOT...LOC 2007Z 281DEG 15KT 4012 11051
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jul 1, 2:38 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
238 PM MDT Fri Jul 1 2022
UTZ101-103-012130-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
238 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of north central Box
Elder County through 330 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Juniper, or 19 miles west of Snowville, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 2.
Utah Route 30 between mile markers 67 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 11274 4185 11321 4199 11324 4200 11321
4200 11281
TIME...MOT...LOC 2037Z 242DEG 10KT 4192 11309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jul 1, 2:45 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Fri Jul 1 2022
UTZ101-012130-
Great Salt Lake Desert and Mountains UT-
245 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern Box
Elder County through 330 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Park Valley, or 25 miles southeast of Oakley Reservoir,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yost and Standrod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4185 11320 4180 11365 4199 11372 4199 11324
TIME...MOT...LOC 2044Z 238DEG 13KT 4188 11360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:02 PM MDT | Special Weather Statement | SLC | Utah | 43 min |
| Jun 30, 7:40 PM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| Jun 30, 8:38 PM MDT | Special Weather Statement | SLC | Summit | 52 min |
| Jul 1, 1:59 AM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Emery and 19 more | 4 days |
| Jul 1, 2:08 PM MDT | Special Weather Statement | SLC | Duchesne | 52 min |
| Jul 1, 2:38 PM MDT | Special Weather Statement | SLC | Box Elder | 52 min |
| Jul 1, 2:45 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| Jul 1, 3:01 PM MDT | Special Weather Statement | SLC | Duchesne | 44 min |
| Jul 1, 4:43 PM MDT | Special Weather Statement | SLC | Davis | 32 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.